×

zbMATH — the first resource for mathematics

A Bott periodicity theorem for infinite dimensional Euclidean space. (English) Zbl 0911.46040
For a compact group \(G\) and a compact space \(X\), the equivariant K-theory \(K^0_G\) is the Grothendieck group of complex \(G\)-vector bundles on \(X\). The \(K^1_G(X) = K^0(SX)\) is the \(K^0_G\) over the suspension \(SX\) of \(X\). The corresponding reduced equivariant \(K\)-theory \(K^*_G(X):= K^0_G(X) \oplus K^1_G(X)\) for locally compact spaces is defined as the kernel of the natural projection map \(K^*_G(X) := \ker\{K^*_G(\tilde{X}) \to K^*_G(pt) \}\), where \(\tilde{X}\) denotes the one-point compactification of \(X\) and \(pt\) - the one-point set. The main result in the classical equivariant theory [G. Segal, Inst. Hautes Étud. Sci.,Publ. Math. 34, 129-151 (1968; Zbl 0199.26202)] is the so called Bott periodicity theorem asserting that for a finite dimensional Euclidean space \(E\), the equivariant \(K\)-theory of its tangent space \(TE\) is isomorphic to the same ones of the one-point space, \(K^*_G(TE) \cong K^*_G(pt)\). This isomorphism can be emphasized in the context of crossed products of \(C^*\)-algebras and groups as the isomorphism between equivariant \(K^*(C_0(TE)\rtimes G) \cong K^*_G(TE) \cong K^*_G(pt)\).
In the paper under review, the authors prove this kind theorem for infinite-dimensional Euclidean spaces \(E\). Their main theorem asserts that if \(G\) is a countable discrete group and \(E\) is a countably infinite dimensional Euclidean space then there is also an isomorphism of Abelian groups \(K^G_*(SC(E)):= K^*(SC(E)\rtimes G) \cong K^G_*(SC(0)):= K^*(SC(0)\rtimes G),\) where \(C(E)\) is the \(\mathbb{Z}/(2)\)-graded \(C^*\)-algebra \(C_0(E,\text{ Cliff}(E))\) of continuous, \(\text{ Cliff}(E)\)-valued functions on \(E\) vanishing at infinity, with \(\mathbb{Z}/(2)\)-grading induced from the Clifford algebra \(\text{ Cliff}(E)\) and \(SC(E)\) is defined as the direct limit \(\varinjlim_{E_\alpha \subset E} SC(E_\alpha)\) over the directed system of all infinite dimensional Euclidean subspaces \(E_\alpha\) of \(E\), with \(SC(E_\alpha) := C_0(\mathbb{R}) \widehat{\otimes} C(E_\alpha)\). This isomorphism has many applications to index theory and the famous Novikov conjecture on homotopy invariance of higher signatures in topology.

MSC:
46L80 \(K\)-theory and operator algebras (including cyclic theory)
46L55 Noncommutative dynamical systems
19K35 Kasparov theory (\(KK\)-theory)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Atiyah, M.F., Bott periodicity and the index of elliptic operators, Quart. J. math. Oxford, 19, 113-140, (1968) · Zbl 0159.53501
[2] Atiyah, M.F.; Singer, I.M., The index of elliptic operators, I, Ann. math., 87, 484-530, (1968) · Zbl 0164.24001
[3] Baaj, S.; Julg, P., Théorie bivariante de kasparov et opérateurs non bornés dans LESC, C. R. acad. sci. Paris Série 1, 296, 876-878, (1983) · Zbl 0551.46041
[4] Baum, P.; Connes, A.; Higson, N., Classifying space for properGKC, Contemp. math., 167, 241-291, (1994) · Zbl 0830.46061
[5] Bekka, M.E.B.; Cherix, P.-A.; Valette, A., Proper affine isometric actions of amenable groups, Novikov conjectures, index theorems and rigidity, (1995), Cambridge Univ. Press Cambridge, p. 1-4 · Zbl 0959.43001
[6] Blackadar, B., K, MSRI publication series 5, (1986), Springer-Verlag New York/Heidelberg/Berlin/Tokyo
[7] Connes, A., An analogue of the thom isomorphism for crossed products, Adv. math., 39, 31-55, (1981) · Zbl 0461.46043
[8] Connes, A.; Higson, N., Déformations, morphismes asymptotiques etK, C. R. acad. sci. Paris Série 1, 311, 101-106, (1990) · Zbl 0717.46062
[9] Cycon, H.L.; Froese, R.G.; Kirsch, W.; Simon, B., Schrödinger operators, with applications to quantum mechanics and global geometry, (1987), Springer-Verlag New York/Berlin/Heidelberg · Zbl 0619.47005
[10] Gromov, M., Asymptotic invariants of infinite groups, (), 1-295
[11] Higson, N.; Kasparov, G., OperatorK, E.R.A. amer. math. soc., 3, 131-142, (1997) · Zbl 0888.46046
[12] Julg, P., K, C. R. acad. sci. Paris Série 1, 292, 629-632, (1981) · Zbl 0461.46044
[13] Kasparov, G.G., EquivariantKK, Inventiones math., 91, 147-201, (1988) · Zbl 0647.46053
[14] Lawson, H.B.; Michelsohn, M-L., Spin geometry, (1989), Princeton Univ. Press Princeton · Zbl 0688.57001
[15] Pedersen, G.K., C, (1979), Academic Press London/New York/San Francisco
[16] Roe, J., Coarse cohomogoy and index theory on complete Riemanian manifolds, Mem. amer. math. soc., 497, (1993)
[17] Segal, G., Equivariant K-theory, Publ. math. IHES, 34, 129-151, (1968) · Zbl 0199.26202
[18] Trout, J.D., Asymptotic morphisms ofC, (1995), Pennsylvania State University
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.